Alert archive / Idaho / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 15, NWS Pocatello, ID

June 26, 2017Bannock County, Bingham County, Power County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 26, 2017, 7:11 PM MDT for Bannock County, Bingham County, Power County, Idaho. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2017, 7:11 PM MDT (01:11 UTC)
Expired
Jun 26, 2017, 7:45 PM MDT
In force
34 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bannock County, ID, Bingham County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 2 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 1.2 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2017-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2017-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
4238 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

810 
WUUS55 KPIH 270111
SVRPIH
IDC005-011-077-270145-
/O.NEW.KPIH.SV.W.0015.170627T0111Z-170627T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
711 PM MDT MON JUN 26 2017

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Northwestern Bannock County in southeastern Idaho...
  Northern Power County in southeastern Idaho...
  Southwestern Bingham County in southeastern Idaho...

* Until 745 PM MDT

* At 709 PM MDT, a severe thunderstorm winds near Aberdeen or near 
  American Falls Reservoir.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  American Falls Reservoir, Pingree, Springfield and Sterling. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near American Falls Reservoir, get away from the water and 
move indoors or inside a vehicle. Remember, lightning can strike out 
to 15 miles from the parent thunderstorm. If you can hear thunder, 
you are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4313 11252 4293 11277 4301 11292 4322 11271
TIME...MOT...LOC 0109Z 219DEG 0KT 4301 11278 

HAIL...<.75IN
WIND...60MPH
 
$$

RS
2 follow-up statements
299 
WWUS55 KPIH 270126
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
726 PM MDT MON JUN 26 2017

IDC005-011-077-270145-
/O.CON.KPIH.SV.W.0015.000000T0000Z-170627T0145Z/
Bannock ID-Power ID-Bingham ID-
726 PM MDT MON JUN 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTHWESTERN BANNOCK...NORTHERN POWER AND SOUTHWESTERN BINGHAM
COUNTIES...

At 723 PM MDT, a severe thunderstorm was located near Aberdeen or
near American Falls Reservoir, and is nearly stationary.

HAZARD...60 mph wind gusts. 

SOURCE...Winds gusted to 61 mph at the Pocatello Regional 
         Airport. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
American Falls Reservoir, Pingree, Springfield and Sterling. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

If on or near American Falls Reservoir, get away from the water and 
move indoors or inside a vehicle. remember, lightning can strike out 
to 15 miles from the parent thunderstorm. If you can hear thunder, 
you are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4313 11252 4293 11277 4301 11292 4322 11271
TIME...MOT...LOC 0123Z 219DEG 0KT 4301 11278 

HAIL...<.75IN
WIND...60MPH
 
$$

RS
439 
WWUS55 KPIH 270144
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
744 PM MDT MON JUN 26 2017

IDC005-011-077-270153-
/O.EXP.KPIH.SV.W.0015.000000T0000Z-170627T0145Z/
Bannock ID-Power ID-Bingham ID-
744 PM MDT MON JUN 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BANNOCK...
NORTHERN POWER AND SOUTHWESTERN BINGHAM COUNTIES WILL EXPIRE AT 745
PM MDT...
        
The outflow winds which prompted the warning has weakened below 
severe limits, and has exited the warned area. Therefore, the 
warning will be allowed to expire.

LAT...LON 4313 11252 4293 11277 4301 11292 4322 11271
TIME...MOT...LOC 0143Z 219DEG 0KT 4301 11278 

$$

RS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:20 PM MDT, 4 hours 51 minutes earlier.

Area forecast discussion, Jun 26, 2:20 PM MDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
220 PM MDT Mon Jun 26 2017

.SHORT TERM...Tonight through Wednesday. Upper trough pushing over
forecast area. Moisture working northeast toward the region.
Favorable upper jet dynamics and instability in favor for
development of convection starting this afternoon, shifting east
ahead of surface cold front. HRRR still showing gusts near severe
limits this evening as line of storms works northeast from south
of BYI through the Snake Plain. DCAPE values support stronger
convective gusts as well. PW values at or above 0.75 where
convection expected to develop/move so wetting rains likely out of
the storms. Initial shortwave shifts east through the night, and
models all still paint weak convection lingering across the region
past sundown, mainly higher elevation areas. Have kept precip
going overnight. Second shortwave shifts across the region
Tuesday, and could see another round of strong storms particularly
in NE quadrant of fcst area. Breezier through the day as sfc
gradient tightens behind tonight's front. Upper trough axis slowly
sags SE, with one more shortwave associated with base of trough
passing through on Wednesday. Yes, one more round of convection,
expected to be weaker, and mainly concentrated in areas along the
WY border. DMH

.LONG TERM...Wednesday night through Monday. Upper trough pushes
into the Plains in the latter portions of the week, with northwest
flow over ID and dry conditions. Next Pacific trough slips inland
Saturday, and both GFS/ECMWF settling on increased chances for
convection across the area. Have nudged PoP upward slightly for
Saturday. This trough is fairly progressive, so models project
another return to dry northwest flow Sunday and Monday. DMH

&&

.AVIATION...Thunderstorms are expected to develop and move southwest
to northeast across the area late this afternoon and tonight as an
upper-level trough and attendant cold front slide across the area.
Best thunderstorm chances through this evening appear to be at KBYI
and KSUN...with lesser coverage expected near KPIH...KIDA...and
KDIJ. Better chances will eventually shift east to KDIJ late tonight
and tomorrow. Strong gusty winds will be possible with the
storms...along with brief MVFR or lower conditions. Outside of any
showers/storms...VFR conditions are anticipated. West/southwest
winds will increase Tuesday morning behind the front with strongest
winds expected at KPIH/KIDA/KBYI.

KB

&&

.FIRE WEATHER...Showers and thunderstorms will continue to develop
this afternoon and evening ahead of an upper-level trough and cold
front...and make their way southwest to northeast across the area
late this afternoon through tonight. Some of the thunderstorms this
afternoon and evening may produce strong gusty winds and little
rainfall. The Central Mountains and South Central Highlands are
favored to see the greater thunderstorm coverage through this
evening. Better chances will become focused over the Central
Mountains and Upper Snake Highlands late tonight...with the Upper
Snake Highlands seeing the higher chances on Tuesday. Behind the
cold front passage tonight...west/southwest winds will increase on
Tuesday with the strongest winds expected in the Snake Plain and
Eastern Magic Valley where gusts to around 35 mph will be common.
Temperatures on Tuesday will cool 10-15 degrees from today in wake
of the front...resulting in higher RH values (minimum RH values 20
percent or higher). Thus no critical fire weather conditions are
anticipated despite the gusty winds. For the remainder of the
week...near normal temperatures can be expected along with mainly
dry conditions aside from some lingering showers and storms in the
Upper Snake Highlands on Wednesday.

KB

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Jun 26, 4:47 PM MDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Pocatello ID
447 PM MDT MON JUN 26 2017

IDZ017-022-262315-
South Central Highlands ID-Eastern Magic Valley ID-
447 PM MDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASSIA COUNTY UNTIL
515 PM MDT...

At 445 PM MDT, Doppler radar was tracking a strong thunderstorm near
Malta. This storm was moving east to northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm. Brief
heavy rain and small hail are expected.

Locations impacted include...
Idahome.

LAT...LON 4232 11334 4241 11342 4257 11329 4252 11311
      4233 11310
TIME...MOT...LOC 2245Z 240DEG 0KT 4237 11336

RS
Special weather statement, Jun 26, 4:56 PM MDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Pocatello ID
456 PM MDT MON JUN 26 2017

IDZ022-262345-
South Central Highlands ID-
456 PM MDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CASSIA COUNTY UNTIL
545 PM MDT...

At 455 PM MDT, Doppler radar was tracking a strong thunderstorm near
Oakley or near Oakley Reservoir, moving northeast at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
this storm. Boaters on Oakley Reservoir should move to shelter until
the storm passes.

Locations impacted include...
Oakley Reservoir and Oakley.

LAT...LON 4228 11377 4218 11394 4226 11404 4237 11390
TIME...MOT...LOC 2255Z 227DEG 5KT 4225 11397

RS
Special weather statement, Jun 26, 5:20 PM MDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Pocatello ID
520 PM MDT MON JUN 26 2017

IDZ022-270000-
South Central Highlands ID-
520 PM MDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL POWER AND
NORTHEASTERN CASSIA COUNTIES UNTIL 600 PM MDT...

At 519 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Rockland or 17 miles east of Malta, moving east at
15 mph.

Winds in excess of 40 mph will be possible with this storm, along
with brief heavy rain and small hail.

This storm will remain over mainly rural areas of south central Power
and northeastern Cassia Counties.

LAT...LON 4241 11267 4235 11314 4241 11318 4260 11274
TIME...MOT...LOC 2319Z 252DEG 14KT 4240 11305

RS
Special weather statement, Jun 26, 5:30 PM MDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Pocatello ID
530 PM MDT MON JUN 26 2017

IDZ017-021-270015-
Lower Snake River Plain ID-Eastern Magic Valley ID-
530 PM MDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLAINE...
NORTHWESTERN BANNOCK...CENTRAL POWER...NORTHEASTERN CASSIA AND
SOUTHWESTERN BINGHAM COUNTIES UNTIL 615 PM MDT...

At 527 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Neeley, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm, along
with small hail and brief heavy rain showers.

Locations impacted include...
American Falls, American Falls Reservoir, Chubbuck, Aberdeen,
Springfield, Pocatello Airport and Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near American Falls Reservoir, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4263 11320 4271 11326 4312 11273 4292 11249
TIME...MOT...LOC 2327Z 223DEG 39KT 4278 11306

RS
Special weather statement, Jun 26, 5:38 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Pocatello ID
538 PM MDT MON JUN 26 2017

IDZ017-022-270015-
South Central Highlands ID-Eastern Magic Valley ID-
538 PM MDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CASSIA AND SOUTH
CENTRAL MINIDOKA COUNTIES UNTIL 615 PM MDT...

At 536 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Burley, moving east at 10 mph. This storm will pass
through the Interstate 84 and 86 Junction about 6 PM MDT.

Winds in excess of 40 mph will be possible with this storm, along
with brief heavy rain and small hail.

Locations impacted include...
Declo, Yale Rest Area and Interstate 84 And 86 Junction.

LAT...LON 4249 11334 4235 11380 4243 11389 4263 11355
TIME...MOT...LOC 2336Z 250DEG 5KT 4242 11378

RS

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:54 PM MDTSpecial Weather StatementPIHJefferson36 min
Jun 26, 9:19 PM MDTSpecial Weather StatementPIHFremont41 min
Jun 27, 8:12 AM MDTSpecial Weather StatementPIHJefferson48 min
Jun 27, 8:26 AM MDTSpecial Weather StatementPIHButte49 min
Jun 27, 8:57 AM MDTSpecial Weather StatementPIHJefferson48 min
Jun 27, 9:15 AM MDTSpecial Weather StatementPIHJefferson45 min
Jun 27, 12:06 PM MDTSpecial Weather StatementPIHBlaine39 min
Jun 27, 12:49 PM MDTSevere Thunderstorm WarningPIHBlaine, Butte, Custer23 min
Jun 27, 1:01 PM MDTSpecial Weather StatementPIHButte44 min
Jun 27, 1:08 PM MDTSpecial Weather StatementPIHBear Lake37 min
Jun 27, 1:38 PM MDTSpecial Weather StatementPIHFremont22 min
Jun 27, 2:35 PM MDTSpecial Weather StatementPIHFremont25 min
Jun 27, 3:08 PM MDTSpecial Weather StatementPIHMadison52 min
Jun 27, 3:20 PM MDTSevere Thunderstorm WarningPIHFremont, Madison40 min
Jun 27, 3:56 PM MDTSpecial Weather StatementPIHMadison49 min
Jun 27, 5:30 PM MDTSpecial Weather StatementPIHFremont30 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.